Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 130, NWS Dodge City, KS

June 16, 2005Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2005, 6:58 PM CDT for Kiowa County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 6:58 PM CDT (23:58 UTC)
Expired
Jun 16, 2005, 7:35 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:03 PM CDTHAIL 1.253 S Haviland, KSHAIL BROKE WINDOW
Jun 16, 7:30 PM CDTHAIL 1.253 Ssw Haviland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 162358
SVRDDC
KSC097-170100-
/O.NEW.KDDC.SV.W.0130.050616T2358Z-050617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GREENSBURG...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KIOWA COUNTY...
  GREENSBURG...
  HAVILAND...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR
THIS COUNTY.

LAT...LON 3771 9954 3745 9952 3739 9902 3771 9903

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 170027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT THU JUN 16 2005

KSC097-170100-
/O.CON.KDDC.SV.W.0130.000000T0000Z-050617T0100Z/
KIOWA KS-
728 PM CDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KIOWA COUNTY UNTIL 800
PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WELLSFORD...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KIOWA COUNTY...
  HAVILAND...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3771 9954 3745 9952 3739 9902 3771 9903

$$

LACY
000 
WWUS53 KDDC 170035
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT THU JUN 16 2005

KSC097-170045-
/O.CAN.KDDC.SV.W.0130.000000T0000Z-050617T0100Z/
KIOWA KS-
735 PM CDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY HAS BEEN
CANCELLED...

AT 733 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
COUNTY AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY IN 
KIOWA COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM CDT FRIDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3771 9954 3745 9952 3739 9902 3771 9903

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:54 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 2:54 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT THU JUN 16 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM AGAIN CENTERS AROUND SEVERE POTENTIAL, WHEN
AND WHERE IT INITIATES, AND HOW LONG IT WILL LAST.

WILL GO WITH HIGHEST CHANCE POPS OF 50 PERCENT DOWN NEAR THE
OKLAHOMA BORDER, WITH 40 POPS NORTH.  THINK THE GREATEST THREAT WILL
BE HAIL TO 1.25 INCHES AND WIND GUSTS TO 70 MPH.  HOWEVER, WITH THE
SOUTH WINDS ADVECTING HIGHER DEW POINTS NORTH TO NEAR GBD, THEN
BACKING TO EASTERLY NEAR RSL AND HYS, EXPECT THIS SELY FLOW TO RUN
INTO AN SHORTWAVE COMING DOWN FROM THE THE NORTHWEST AND
POTENTIALLY INCREASING THE SHEAR PROFILE BY 03Z OR SO.  THUS,
TORNADOES CANT BE RULED OUT IN THE HYS, WAKEENEY, LACROSSE, NESS
CITY, AND DIGHTON AREAS.  WILL MENTION POSSIBLE SEVERE IN ALL AREAS
TONIGHT.  SPC STILL HAS ALL OF OUR AREA IN A MODERATE RISK, AND
CANT ARGUE WITH THAT. DDC 18Z SOUNDING SHOWED THE CAP WOULD SOON
BE BROKE, A LARGE POSITIVELY BUOYANT AREA, A LIFTED INDEX OF -6 AND
A RATHER HIGH WEB BULB ZERO HEIGHT OF 12,600 FEET.  THIS WILL TAKE A
50 DBZ CORE OF AT LEAST 36,000 TO PRODUCE 1 INCH HAIL.

AS FOR FRIDAY, PLAN TO KEEP SLIGHT CHANCE GOING FOR MOST OF THE
MORNING FOR STRONG STORMS.  WILL HAVE TO WAIT AND SEE IF THE RIDGE
ADVERTISED BY THE ETA AND NGM BUILDS IN AND SUPPRESSES ANY
AFTERNOON CONVECTIVE DEVELOPMENT.  EVEN IF CLOUDS SCATTER OUT EARLY,
EXPECT MORE CU DEVELOPMENT IN THE EARLY AFTERNOON.  AGAIN WINDS WILL
BE EAST TO SOUTHEAST WHICH LEADS TO UPSLOPE AND THE NORTHERN CWA
WILL JUST MAKE THE LOWER 80S FOR HIGHS, AND THE ROW OF COUNTIES NEAR
THE OKLAHOMA LINE MAKING THE MID 80S.  DEBATED ON WHETHER OR NOT TO
KEEP SLIGHT POPS GOING FRIDAY NIGHT, BUT SINCE UPSLOPE SOMETIMES
RESULTS IN ENOUGH MIXING TO SQUEEZE OUT A SHOWER OR TWO, KEPT 16-20
POPS IN PLACE.  THEN ON SATURDAY, LOOKS LIKE SOUTHERLY FLOW WILL
HELP TEMPS CLIMB INTO THE LOWER 90S MOST LOCATIONS, AND NO
PRECIPITATION.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO HAVE PRETTY GOOD AGREEMENT ON THE
GENERAL PATTERN OF A RIDGE BUILDING INTO THE CENTRAL CONUS, ALTHOUGH
SOME SLIGHT DIFFERENCES IN DETAILS HAVE BEGUN TO APPEAR.  THE GFS,
ECMWF, AND CANADIAN ALL AMPLIFY A LARGE RIDGE OVER THE PLAINS AND
MIDWEST.  BY TUESDAY HOWEVER, THE LATEST GFS WEAKENS THE RIDGE A BIT
AS A SHORTWAVE COMES OVER IT AND UP INTO THE GREAT LAKES.  IF THIS
WOULD VERIFY, IT COULD HELP PUSH A FRONTAL BOUNDARY TO DOWN AROUND
THE KS/NEBR BORDER.  STILL, 700MB TEMPS ARE FAIRLY HIGH OVER OUR
AREA FOR TUES AND WED AND MOST OF THE PRECIP LOOKS TO STAY TO OUR
NORTH AND EAST.  IN ADDITION, THE ECMWF AND CANADIAN, ALONG WITH THE
ENSEMBLES, CONTINUE TO KEEP THE RIDGE WELL INTO SOUTHERN CANADA.
WILL CONTINUE TO KEEP THE FORECAST DRY THROUGH MID-WEEK, AND THINK
THAT THE BETTER CHANCE FOR PRECIP WILL COME AS ALL THE ENSEMBLES
MEANS BEGIN TO BRING THE WESTERLIES FURTHER SOUTH AFTER DAY 7.
TEMPERATURES WILL CONTINUE TO BE WARM WITH 850MB TEMPS IN THE 20S TO
NEAR 30 C.  NOT MUCH IN THE WAY OF DOWNSLOPE, BUT WILL KEEP HIGHS IN
THE LOW TO MID 90S FOR THE MOST PART.  MADE A FEW MINOR TWEAKS TO
DEWPOINTS AND WINDS, BUT OTHERWISE THE REST OF THE FORECAST LOOKED
TO BE ON TRACK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  62  92 /  50   0  20   0
GCK  64  83  63  93 /  40   0  20   0
EHA  61  86  59  92 /  40   0  20   0
LBL  64  86  60  92 /  50   0  20   0
HYS  65  82  65  91 /  40   0  20   0
P28  67  86  66  93 /  50   0  20   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

12/26
Hazardous weather outlook, Jun 16, 12:33 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1233 PM CDT THU JUN 16 2005

KSZ030-031-043>046-061>065-171000-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
TREGO-
1233 PM CDT (1133 AM MDT) THU JUN 16 2005

THERE WILL BE A CHANCE FOR THUNDERSTORMS, SOME CAPABLE OF PRODUCING
HAIL, GUSTY WINDS AND HEAVY RAINFALL OVERNIGHT.  A FEW TORNADOES
WILL ALSO BE POSSIBLE AFTER 7 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM CDT TODAY, NORTH OF A
LINE FROM SYRACUSE TO GARDEN CITY TO LARNED.

KSZ066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRANT-GRAY-HASKELL-KIOWA-MEADE-
MORTON-PRATT-SEWARD-STAFFORD-STANTON-STEVENS-
1233 PM CDT THU JUN 16 2005

THERE WILL BE A CHANCE FOR THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL, STRONG WINDS AND HEAVY RAINFALL LATE THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM CDT SOUTH OF A LINE
FROM JOHNSON CITY TO DODGE CITY TO PRATT.

12

In the hours before

Local storm report, Jun 16, 6:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             15 SSW GREENSBURG       37.40N 99.40W
06/16/2005  2.50 INCH        KIOWA              KS   LAW ENFORCEMENT

            ALSO POSSIBLE ROTATION

&&

TSB
Local storm report, Jun 16, 6:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             4 NNE DEERFIELD         38.03N 101.10W
06/16/2005  0.75 INCH        KEARNY             KS   PUBLIC

&&

TSB
Local storm report, Jun 16, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BUCKLIN                 37.55N 99.63W
06/16/2005  1.75 INCH        FORD               KS   TRAINED SPOTTER

&&

BAKER
Local storm report, Jun 16, 6:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 SW PROTECTION         37.18N 99.51W
06/16/2005  0.75 INCH        COMANCHE           KS   PUBLIC

&&

TSB
Local storm report, Jun 16, 6:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             6 E SUBLETTE            37.48N 100.74W
06/16/2005  1.75 INCH        HASKELL            KS   TRAINED SPOTTER

&&

BAKER
Local storm report, Jun 16, 6:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             COPELAND                37.54N 100.63W
06/16/2005  0.88 INCH        GRAY               KS   TRAINED SPOTTER

&&

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
Jun 15, 7:23 PM CDTTornado WarningDDCTrego52 min
Jun 15, 7:34 PM CDTSevere Thunderstorm WarningDDCRush41 min
Jun 15, 7:42 PM CDTSevere Thunderstorm WarningDDCLane, Ness35 min
Jun 15, 7:44 PM CDTSevere Thunderstorm WarningDDCSeward17 min
Jun 15, 7:48 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell42 min
Jun 15, 8:13 PM CDTTornado WarningDDCPawnee, Rush47 min
Jun 15, 8:13 PM CDTTornado WarningDDCNess, Trego18 min
Jun 15, 8:24 PM CDTSevere Thunderstorm WarningDDCEllis, Rush21 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman65 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningDDCGray12 min
Jun 15, 8:49 PM CDTSevere Thunderstorm WarningDDCEllis, Rush30 min
Jun 15, 9:00 PM CDTTornado WarningDDCPawnee, Rush22 min
Jun 15, 9:16 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush32 min
Jun 15, 9:27 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa48 min
Jun 15, 9:39 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford66 min
Jun 16, 4:39 PM CDTSevere Thunderstorm WarningDDCClark66 min
Jun 16, 4:41 PM CDTSevere Thunderstorm WarningDDCMeade64 min
Jun 16, 4:47 PM CDTSevere Thunderstorm WarningDDCKearny58 min
Jun 16, 5:02 PM CDTSevere Thunderstorm WarningDDCFinney58 min
Jun 16, 5:11 PM CDTSevere Thunderstorm WarningDDCComanche64 min
Jun 16, 5:37 PM CDTSevere Thunderstorm WarningDDCHaskell53 min
Jun 16, 5:41 PM CDTSevere Thunderstorm WarningDDCClark, Meade69 min
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningDDCKearny45 min
Jun 16, 5:53 PM CDTTornado WarningDDCMeade29 min
Jun 16, 6:00 PM CDTSevere Thunderstorm WarningDDCFinney51 min
Jun 16, 6:06 PM CDTSevere Thunderstorm WarningDDCKiowa54 min
Jun 16, 6:12 PM CDTSevere Thunderstorm WarningDDCComanche40 min
Jun 16, 6:17 PM CDTSevere Thunderstorm WarningDDCFord58 min
Jun 16, 6:22 PM CDTSevere Thunderstorm WarningDDCHaskell53 min
Jun 16, 6:30 PM CDTTornado WarningDDCHaskell45 min
Jun 16, 6:45 PM CDTTornado WarningDDCSeward60 min
Jun 16, 6:45 PM CDTTornado WarningDDCSeward47 min
Jun 16, 6:53 PM CDTSevere Thunderstorm WarningDDCMeade52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.